Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

130 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had a pulmonary embolism after knee surgery. Can I have an abortion?

Answered by
Dr.
Dr. Nsah Bernard

General & Family Physician

Practicing since :2012

Answered : 1704 Questions

default
Posted on Thu, 31 Jan 2013 in Abortion and Stillbirth
Question: I had a pulmonary embolism after knee surgery, never had a problem with clots before. Can I have a medication abortion, or is there a higher risk??
doctor
Answered by Dr. Nsah Bernard 2 hours later
Hi,

Knee surgery and because you were immobilized after surgery are potential predisposing factors for pulmonary embolism. I would be also be interested if your the blood tests that were done to determine whether you were predisposed to getting clots were ok. I feel they were.

The best thing to do would be to see your physician for blood tests for your blood clotting status to be checked. Generally, medical abortions, when well done and drugs as indicated do not produce any heavy bleeding. Very rarely do we have patients that bleed much. Just get your clotting profile checked and consult your physician / gynecologist for proper reevaluation.

Hope you the best,

Take care,
Nsah, MD.

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Nsah Bernard 2 hours later
This is a MEDICATION abortion.... one that uses 2 different drugs....

"Medication abortions include an initial consultation and a review of health history like all other procedures. Two medicines, mifepristone and misoprostol, are used to terminate the pregnancy. The first medication stops the pregnancy from growing and cells from dividing. The second medication expels the pregnancy from your body by making the uterus contract."

Do these medications cause blood clots???
doctor
Answered by Dr. Nsah Bernard 2 hours later
Hi,

There are no documented or reported facts on mifepristone and misoprotol causing blood clot disorders and even in my clinical practice I have never come across any case or heard any of my colleagues report the medications to cause blood clot disorder. Therefore, I do think it is safe to use the medications to induce abortion in your situation.

In the other hand, they are some few severe bleeding risks and other side effects involved with medical abortions. Even with your past medical history of post-surgical pulmonary embolism, I do not think that you have any increased risk of developing clotting disorder by the use of mifepristone and misoprostol.
In any case, consulting with your gynecologist before use of the medications is of paramount importance. Blood work might be needed before beginning the medications.


Dr Nsah

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Nsah Bernard 15 minutes later
Thank you, I am seeing my doctor tomorrow and will ask the same questions, just wanted to get another perspective as well! Thank You!
doctor
Answered by Dr. Nsah Bernard 14 minutes later
You are welcome and seeing your doctor is strongly advised.

Thank you for using and trusting XXXXXXX

You may want to ask me a query in the future at this link.
WWW.WWWW.WW
Please do write a review, if time permits.

Dr Nsah
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Medical Procedures ,   ,  

Recent questions on  Abortion

doctor1 MD

Hi.. I am 24 yrs.. Female.. Married before 7 months. Yday i had severe head ache with slight fever and it was ok after a sleep. Today from morning i found the traces of blood in Urine and in eve i found with some clots. i feel very slight pain in my lower belly. Please note i had pills for aborting 3 weeks fetus consulting my Gynecologist.

doctor1 MD

ive had miscarriage with out knowing it. I stop menstruating for 3 months I thought its just because of stress and exercise, I usually jog and bike at morning. two months later I started having rashes in the shoulders, and breast. Is it because of missed miscarriage? Thus the dead fetus in my womb infect my immune system that started having rashes?

doctor1 MD

I had an abortion around the 18th of july,had unprotected sex with my husband about 3 weeks after that,but i immediately went and got plan b pills,Took a pregnancy test last week and it was positive,can it be a false positive due to abortion and plan b pill

doctor1 MD

Hello, I m 26 and had a surgical abortion on December 5th 2013, I was 6 weeks pregnant. I had the contraceptive implant fitted at the same time. An ultrasound later that day showed some retained tissue and on the 7th I was given a half dose of the abortion pill to flush the remainder out. I had heavy bleeding and pain for a few days but it settled. However, 5 months down the line I am still having very spotty bleeding, no pain and very light but probably on average 4 days out of 7 every week. I know the implant can cause irregular bleeding but I also notice on a regular basis, tiny scraps of tissue after I pass urine, there is no blood, just a number of pieces of tissue ranging from 2-15mm long. Can you offer any advice? Thank you.

doctor1 MD

I had my surgical abortion on may then i got 2 proper periods on time but the third period is 9 days late please help,i hv done the hcg test came negative , m finding a watery dicharge white plzz help

doctor1 MD

I am 45 days pregnant and i already have 1 child who is 2 years old. Myself amd my husband have not planned for the second child so we want to abort this pregnancy . We consulted a doctor and he has given 6 tablets for 10 days most of which is...

doctor1 MD

Best brand for copper t wen multiload goes for a failure ???